Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Blacksburg, VA

May 5, 2017Henry County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 5, 2017, 3:36 AM EDT for Henry County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 54 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2017, 3:36 AM EDT (07:36 UTC)
Expired
May 5, 2017, 4:30 AM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 3:42 AM EDTTSTM WND DMGNe Reidsville, NCLARGE TREE LIMB FELL DAMAGING TWO CARS ON MAPLE AVE. TIME RADAR ESTIMATED.
May 5, 3:50 AM EDTTSTM WND DMG4 Se Eden, NCTHUNDERSTORM WINDS DOWNED AT LEAST TWO TREES OUTSIDE OF THE COMMUNITY OF EDEN. WIND ESTIMATES AT THE TIME WERE 40 TO 50 MILES PER HOUR. TIME RADAR ESTIMATED.
May 5, 4:00 AM EDTTSTM WND DMG4 Nne Mayfield, VATWO TREES DOWN ON BERRYHILL RD. TIME RADAR ESTIMATED.
May 5, 4:00 AM EDTTSTM WND DMG4 W Westover Hills, VAA TREE WAS BLOWN DOWN ON BERRY HILL ROAD.
May 5, 4:00 AM EDTTSTM WND DMG6 N Mayfield, VATREE DOWN OVER LOOMFIXER LAKE RD. TIME RADAR ESTIMATED.
May 5, 4:01 AM EDTTSTM WND DMG1 Ne Cascade, VAMULTIPLE TREES DOWN ALONG CASCADE RD. TIME RADAR ESTIMATED.
May 5, 4:01 AM EDTTSTM WND DMG5 Ne Cascade, VATREE DOWN OVER WILLOW BRIAR LN. TIME RADAR ESTIMATED.
May 5, 4:06 AM EDTTSTM WND DMG5 Ne Cascade, VATREE DOWN OVER WHISPERING PINES RD. TIME RADAR ESTIMATED.
May 5, 4:12 AM EDTTSTM WND DMG6 Nw Blairs, VATREE DOWN OVER DRYFORK RD. TIME RADAR ESTIMATED.
May 5, 4:14 AM EDTTSTM WND DMG4 Nne Blairs, VATREE DOWN OVER SPRING GARDEN RD. TIME RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WUUS51 KRNK 050736
SVRRNK
NCC033-157-VAC089-143-590-050830-
/O.NEW.KRNK.SV.W.0034.170505T0736Z-170505T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
336 AM EDT FRI MAY 5 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Rockingham County in north central North Carolina...
  Western Caswell County in north central North Carolina...
  The City of Danville in south central Virginia...
  Pittsylvania County in south central Virginia...
  Southeastern Henry County in south central Virginia...

* Until 430 AM EDT

* At 336 AM EDT, a severe thunderstorm was located over Bethany,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Danville...
  Eden...
  Reidsville...
  Wentworth...
  and Yanceyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3626 8000 3693 7960 3685 7914 3654 7922
      3625 7951
TIME...MOT...LOC 0736Z 216DEG 49KT 3632 7980 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

RS
3 follow-up statements
372 
WWUS51 KRNK 050753
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
353 AM EDT FRI MAY 5 2017

NCC033-157-VAC089-143-590-050830-
/O.CON.KRNK.SV.W.0034.000000T0000Z-170505T0830Z/
Rockingham NC-Caswell NC-City of Danville VA-Pittsylvania VA-
Henry VA-
353 AM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT
FOR
NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL...PITTSYLVANIA AND
SOUTHEASTERN HENRY COUNTIES AND THE CITY OF DANVILLE...

At 352 AM EDT, a severe thunderstorm with a history of producing 
damaging winds was located over Draper, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Danville...
Eden...
Yanceyville...
Bethel...
and Chatham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3693 7960 3685 7914 3654 7922 3640 7936
      3644 7989
TIME...MOT...LOC 0752Z 216DEG 49KT 3650 7963 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

JJM
233 
WWUS51 KRNK 050806
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
406 AM EDT FRI MAY 5 2017

NCC033-157-050816-
/O.CAN.KRNK.SV.W.0034.000000T0000Z-170505T0830Z/
Rockingham NC-Caswell NC-
406 AM EDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN ROCKINGHAM AND NORTHWESTERN CASWELL COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has = moved out 
of the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3670 7971 3691 7948 3685 7914 3654 7922
      3654 7983
TIME...MOT...LOC 0806Z 211DEG 46KT 3665 7965 

$$

VAC089-143-590-050830-
/O.CON.KRNK.SV.W.0034.000000T0000Z-170505T0830Z/
City of Danville VA-Pittsylvania VA-Henry VA-
406 AM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT
FOR
SOUTHERN PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES AND THE CITY OF
DANVILLE...

At 406 AM EDT, a severe thunderstorm with a history of producing 
wind damage was located near Axton, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Danville...
Chatham...
Blairs...
Axton...
and Callands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3670 7971 3691 7948 3685 7914 3654 7922
      3654 7983
TIME...MOT...LOC 0806Z 211DEG 46KT 3665 7965 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

JJM
482 
WWUS51 KRNK 050821
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
421 AM EDT FRI MAY 5 2017

VAC089-143-590-050830-
/O.EXP.KRNK.SV.W.0034.000000T0000Z-170505T0830Z/
City of Danville VA-Pittsylvania VA-Henry VA-
421 AM EDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHERN PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES AND THE CITY OF
DANVILLE WILL EXPIRE AT 430 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, gusty 
winds and heavy rain are still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3670 7971 3691 7948 3685 7914 3654 7922
      3654 7983
TIME...MOT...LOC 0820Z 216DEG 49KT 3680 7952 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:48 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 5, 1:48 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 AM EDT Fri May 5 2017

.SYNOPSIS...
Low pressure over the Tennessee valley will intensify and move
northeast into western Pennsylvania by late Friday. This system
will bring widespread rainfall and some thunderstorms to the
region as it pushes a cold front through the area overnight and
into Friday morning. The Low will bring much colder air and a
chance for showers through Saturday, before high pressure builds
in with improving conditions and a gradual warming trend
through the first part of next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1030 PM EDT Thursday...

Expanded the Flood Watch to include all areas along and east of
the Blue Ridge. The Wind Advisory has been canceled.

Water vapor imagery indicates potent shortwave lifting east
across the eastern TN valley in advanced of stacked slow moving
area of low pressure centered vcnty of AL/MS/TN border.
Significant period of dynamic lift will accompany this short
wave as it translates northeast toward intersection of warm
conveyor belt (demarcated by the subtropical jet cirrus)
providing large scale ascent across the southern Appalachians
and piedmont regions. This will be juxtaposed with very moist
low level flow from the Atlantic featuring surface dewpoints in
the 60s that will flow northwest and into the Blue Ridge, the
orographic lift aligning with the larger scale ascent. As this
occurs anticipated rain rates which may average one half /0.5/
to one inch /1.0/ an hour supporting totals of 1 to 3 inches
between now and day break and isolated 4 inch amounts along the
Blue Ridge escarpment where we have already had reports of 1 to
2 inches of rain. The GSO evening sounding also indicated
potential for thunderstorms with steep low level 850-700 lapse
rates. This is a little concerning since thunderstorms would
imply potential for heavier rain rates which could bump rain
rates into the 1 to 2 inch an hour range and especially if
convective banding in advance of the trof aligns south-north
allowing for rain to train over the same areas. Latest 00Z model
data seems to support this scenario with potential for deep
convective bands to evolve during the overnight and spread north
toward the VA/NC border with confidence increasing for
significant rainfall along the spine of the Blue Ridge and
including the Roanoke Valley, Lynchburg, Martinsville, Danville,
areas and into the northwestern piedmont of NC and including
the higher terrain near Blowing Rock, Boone, and Sparta. Since
it was only a week ago that we were dealing with flooding for
some of these areas, it will be much easier to return to those
levels.

The radar has been showing a gradual increase in coverage of the
overall rain area along with an uptick in intensity since
8PM...and while there is some remaining uncertainty as to
exactly where the bands of deeper convection form, confidence
has increased enough to place all areas along and east of the
Blue Ridge in a Flood Watch.

A Flood Warning has already been issued for the Dan River at
South Boston. Other rivers will have to be closely monitored.

The front will move through toward daybreak and push the heavy
rainfall off to our northeast. The upper low will then spin
slowly through the southern Appalachians and keep a chance of
showers in the forecast through Friday, especially from the Blue
Ridge westward.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
As of 330 PM EDT Thursday...

Models during this period are quite consistent in drifting closed
upper low from the mid-Appalachian region northeast into upstate NY
by the end of the short term period.

Proximity of cool pool aloft with embedded weak short waves in upper
flow will maintain threat for spotty showers over much of the
Blacksburg forecast area through this period.

Activity will be maximized over the mountains due to enhancement of
northwesterly upslope flow - most particularly on Saturday during
time of peak daytime heating when atmosphere will become the most
unstable, and when a weak shortwave simultaneously scoots southeast
out of the upper Great lakes and becomes embedded into the southwest
side of the departing upper low pressure system. Considering extent
of cool air aloft, it can't be entirely ruled out that some of the
stronger showers on Saturday afternoon may bring some graupel to the
ground - especially at the higher elevations.

Precipitation amounts will remain scant in most locations, with
perhaps exception of favored upslope areas across the western flanks
of the Appalachians, where around one-tenth of an inch,
cumulatively, is possible. Temperatures by later in the weekend may
actually become cold enough across the highest elevations where a
rain/snow mix may occur. However, boundary layer temperatures should
remain warm enough such that no accumulation occurs other than
perhaps at elevations at or above 4K feet.

Temperatures through the short-term period will average at least 10F
below normal area-wide by day, but not quite as cool by night due to
sufficient mixing and/or cloud cover. However, there is the
possibility that the pressure gradient may relax enough to allow
decoupling of the boundary layer in low lying areas by late Saturday
night, and provided that there is sufficient breaks in the clouds,
some very spotty near-freezing temperatures/frost is possible by
daybreak Sunday in some of the deeper mountain valleys.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

Deep closed upper low pressure will continue to pinwheel over New
England through the long term period, placing the Blacksburg
forecast area under a persistent cool northwesterly flow at both the
surface and aloft.

Some spotty frost/near freezing temperatures are again a possibility
in some of the deeper mountain valleys late Sunday night until
around daybreak on Monday - provided that sufficient cloud breaks
and boundary layer decoupling occurs.  A similar occurrence may
occur around daybreak on Tuesday, mainly confined to portions of the
New River Valley north into the Greenbrier Valley.

Although much of the period will be dry, passage of an occasional
weak short wave trof scooting southeast out of the upper Great Lakes
into/through the mid Appalachian and mid-Atlantic region Tuesday
night into Wednesday, and again on Thursday will likely bring
periods of increased clouds along with the threat for some light
showers.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 140 AM EDT Friday...

Poor aviation conditions will be found regionwide as low
pressure slowly moves from the Tennessee Valley northeast along
the spine of the Appalachians. This will be accompanied by
widespread rainfall with some embedded thunder this morning,
with potential for short N-S oriented bands of deep convection.

Expect cigs/vsbys to remain primarily within MVFR/IFR categories
until midday. Potential will also exist for low level wind
shear per 40 kt LLJ on the east side of the low. Improving
conditions are expected later this morning as the front passes
leading in a region of dry air, but this improvement will be
short lived in the west as wrap around moisture from the upper
low brings a return to MVFR conditions and some showers around
6PM/22Z.

Extended Aviation Discussion...

Upper cold pool trailing this system likely to combine with
upslope flow to keep sub-VFR including spotty showers across the
mountains Saturday with VFR to the east. There could even be a
few snow flurries in elevations above 3000 feet Saturday night
into Sunday morning in the western mountains. VFR conditions will
return Sunday into Monday. Moisture slowly increases Tuesday night
into Wednesday in the mountains.

&&

.HYDROLOGY...
As of 1130 PM EDT Thursday...

Flood watch along and east of the Blue Ridge through Noon
Friday.

Moderate to heavy rain is likely overnight along and east of the
Blue Ridge, the rain continuing through early Friday morning,as
a slow-moving area of Low Pressure focuses a deep fetch of
moist air into the central/southern Appalachians. Anomalously
high precipitable water values for early May are expected to be
common across the forecast area through daybreak Friday.
Compared to the April 22-24 event, flash flood guidance values
are slightly lower, with 3-hourly values ranging from 1.5-2."
west of the Blue Ridge to 2.5-3" in the Piedmont and foothills
of Virginia and North Carolina.

Rain rates overnight are expected to range from one half /0.5/
to one inch /1.0/ an hour supporting totals of 1 to 3 inches
between now and day break and isolated 4 inch amounts along the
Blue Ridge escarpment. As amounts begin to exceed 3 inches,
flooding will likely occur along smaller streams and creeks.

As for the larger rivers, confidence is increasing for problems
on the main stem rivers. Present indications from multi-model
ensemble river prediction guidance indicates that the Dan River
at South Boston is likely to exceed flood stage as runoff from
this event works through the watershed. Even if QPF amounts
verify too high, the Dan at South Boston is still expected to
attain flood stage this weekend so a flood warning has been
issued based on this expectation. Other main stem rivers, such
as the Upper New, Yadkin, Roanoke and James will have to be
monitored closely. While these rivers will experience rises,
the projected crests are below Action stage levels. However,
there is a chance that rainfall amounts could exceed current
forecasts or occur in a shorter duration of time, which could
cause some of these main stem rivers to respond higher than
forecast, especially within the headwaters.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until noon EDT today for VAZ015>017-022>024-
     032>035-043>047-058-059.
NC...Flood Watch until noon EDT today for NCZ001>006-018>020.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS/PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...AMS/PM
HYDROLOGY...AMS/MBS/PM
Hazardous weather outlook, May 4, 10:46 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1046 PM EDT Thu May 4 2017

VAZ007-009>014-018>020-WVZ042>044-507-508-060300-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1046 PM EDT Thu May 4 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Widespread moderate to locally heavy rain may result in localized
minor overflows of small streams and creeks tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patchy frost is possible in some of the deeper mountain valleys
and across the highest elevations shortly before daybreak on Sunday,
Monday, and Tuesday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015>017-022>024-032>035-043>047-058-059-060300-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
1046 PM EDT Thu May 4 2017

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Widespread moderate to locally heavy rain may result in flooding
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Runoff from heavy rain from Thursday night and early Friday will
result in rises on mainstem rivers over the weekend. Although most
waterways are expected to remain below bankfull, the Dan River at
South Boston is expected to experience minor flooding over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 3:15 AM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
315 AM EDT FRI MAY 5 2017

NCZ004-005-VAZ043-044-050800-
Stokes-Rockingham-Henry-Pittsylvania-
315 AM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN STOKES...WESTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND
HENRY COUNTIES AND THE CITY OF MARTINSVILLE...

At 313 AM EDT, a strong thunderstorm was located near Pine Hall,
moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. With a saturated ground, winds of 30 to 40 mph can uproot
trees.

Locations impacted include...
Eden...
Martinsville...
Wentworth...
Mayodan...
and Madison.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8024 3680 7987 3671 7946 3625 7990
TIME...MOT...LOC 0713Z 216DEG 35KT 3636 8005

RS
Local storm report, May 5, 3:33 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     EDEN                    36.51N 79.74W
05/05/2017                   ROCKINGHAM         NC   911 CALL CENTER

            THUNDERSTORM WINDS RESULTED IN NUMEROUS TREES DOWN ACROSS
            EDEN NC. DAMAGE TO HOUSES ALSO REPORTED AS THE STORM
            MOVED THROUGH. TIME RADAR ESTIMATED.

&&

JMORROW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:03 PM EDTSpecial Weather StatementRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 3 more87 min
May 4, 9:33 PM EDTSpecial Weather StatementRNKCarroll, Grayson, Smyth, Wythe, City of Galax57 min
May 5, 2:16 AM EDTAreal Flood WarningRNKCarroll, Floyd, Franklin, Grayson, Patrick, City of Galax6 hr
May 5, 3:15 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville45 min
May 5, 3:45 AM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Henry, Pittsylvania60 min
May 5, 4:31 AM EDTSevere Thunderstorm WarningRNKHalifax59 min
May 5, 4:40 AM EDTSpecial Weather StatementRNKCampbell65 min
May 5, 4:56 AM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax42 min
May 5, 5:07 AM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax23 min
May 5, 5:14 AM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell58 min
May 5, 7:06 AM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem6 hr
May 5, 7:22 AM EDTAreal Flood WarningRNKRockbridge, City of Lexington6 hr
May 5, 8:16 AM EDTAreal Flood WarningRNKRockbridge, City of Buena Vista6 hr
May 5, 2:59 PM EDTRiver Flood WarningRNKCharlotte, Halifax64 hr
May 5, 2:59 PM EDTRiver Flood WarningRNKPittsylvania, City of Danville32 hr
May 5, 2:59 PM EDTRiver Flood WarningRNKHalifax48 hr
May 4, 8:19 PM EDTSpecial Weather StatementRNKAlleghany, Ashe, Surry, Watauga, Wilkes, Yadkin71 min
May 5, 12:36 AM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes6 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.